Tornadoes · United States · Kansas · 2015
EF0 tornado, Burdick, Kansas, June 14, 2015
This EF0 tornado ran 0.0 miles across Morris County on June 14, 2015, touching down at 7:42 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 14, 2015
- Touchdown
- 7:42 PM CDT (00:42 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Morris County
- Touchdown point
- 38.610, -96.809
- Lift-off point
- 38.610, -96.809
- Record number
- 1506141842-01
What the Weather Service recorded
A shallow supercell t-storm developed in Marion County Kansas on the evening of June 14th. This storm moved into Morris County and produced a brief weak tornado that touched down in open country. Photos of the tornado were taken but no damage occurred.
EM relayed report of a brief tornado on the ground at 742pm CDT.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Jun 14, 6:17 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 14, 6:17 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 617 PM CDT Sun Jun 14 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 324 PM CDT SUN JUN 14 2015 Tonight and Monday, A low amplitude trough across west TX into extreme southwest KS will slowly lift northeast across KS by late Monday Afternoon. The first band of stronger ascent ahead of the H5 trough was causing an areas of showers and thunderstorms to develop across southwest KS, extending east, to north of ICT, then southeast across southeast KS and northeast OK. This band of thunderstorms will lift northeast across the central and eastern counties of the CWA during the late afternoon and early evening hours. Periods of heavy rainfall may occur with this area of thunderstorms late this afternoon and through the evening hours. The PWATS on the TOP SND this morning were 1.51" and is forecasted to increase to near 2" by 00Z MON (7 PM this evening). The mesoscale models show a break developing in the thunderstorms after 2Z across the CWA. A more organized MCS may develop across the eastern TX PNHDL into southwest KS. The mesoscale models track this MCS east across south central KS and western OK through the overnight hours before it weakens during the early evening hours of Monday. Thus the CWA may only see scattered thunderstorms overnight. Monday, a weak front will move southeast across the CWA as the H5 trough axis shifts northeast across central and eastern KS. Several numerical models show showers and thunderstorms developing along and behind the weak surface front Monday afternoon due to the ascent in the lower boundary layer along and north of the surface front, and ascent through the mid levels of the atmosphere ahead of the H5 trough axis. Once again there could be periods of heavy rainfall, especially in the eastern counties of the CWA through the afternoon hours as PWATS are forecasted to be around 2". Lows Tonight will be in the mid to upper 60s. Highs on Monday will reach the upper 70s to lower 80s. Some areas that see more insolation during the afternoon hours may reach the mid 80s. .LONG TERM...(Monday Night through Sunday) Issued at 324 PM CDT SUN JUN 14 2015 While several chances for precipitation continue through the extended forecast, the models are starting to come into slightly better agreement in which periods have the best probability for receiving precipitation and which periods should see a break from the rain. By Monday night, a fairly zonal mid-level flow will be in place across the northern half of the conus with an embedded shortwave exiting east of the area. With this shortwave and associated surface frontal boundary slowly moving into Missouri Monday night through Tuesday, expect showers and thunderstorms to persist across the area, especially across east central Kansas. With PWAT values hovering near 2 inches, some areas of moderate to heavy rain will be possible across east central Kansas. The zonal flow across the northern U.S. looks to persist through mid week with a mid level low over the southern U.S. expected to lift northward into the zonal flow Wednesday into Thursday, tracking from Texas into Missouri. There are model discrepancies with how quickly this wave will lift northward into Missouri, however most of the precipitation is looking to track just southeast of the area. As a result, have trended down to slight and low-end chance PoPs Tuesday night through Thursday as some weak lift may spawn some scattered showers and storms. While some modest instability is expected through mid-week, the 0-6km bulk shear continues to look weak at 25kts or less so the potential for strong to severe storms appears to be low at this time. A very weak mid-level ridge looks to build in behind this merging shortwave that progresses to the east. This ridge should help to keep any weak embedded waves and associated precipitation north of the CWA, so have actually gone with a dry forecast for Thursday night and Friday with only some slight chance PoPs for Friday night. While this weak ridge is in place, surface low pressure will be present west of the area, resulting in southerly surface winds. As a result, expect a warming trend with highs in the 80s to low 90s from mid to late week. Precipitation chances increase over the weekend as the models show a mid-level trough skimming across the Northern and Central Plains. However the ECMWF is much deeper with this trough and thus brings higher chances for showers and thunderstorms to the area Saturday night through Sunday. In contrast, the GFS shows a much weaker trough with the bulls-eye of precipitation being just northeast of the area. Due to these discrepancies, just have chance PoPs in the forecast at this time. Regardless, this trough should push surface low pressure and an associated cold front through the area during the weekend, which should cool temperatures down a bit by late weekend/early next week. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 602 PM CDT SUN JUN 14 2015 Upper wave and associated sfc low will drift across the area tonight. Implications include southeast winds that will gradually veer with time toward SW after sunrise Monday. Most concentrated precip/convection should remain closer to the upper circulation which for now appears to be from MHK west tonight however this is a low confidence precip fcst and may need to amend overnight based on evolution of precip. VFR CIGS and VIS conds except for areas of precip where MVFR conds will occur. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Hennecke AVIATION...CO
Hazardous weather outlook, Jun 14, 3:38 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT SUN JUN 14 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-152045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 338 PM CDT SUN JUN 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD IN COVERAGE LATE THIS AFTERNOON THROUGH THIS EVENING. THE MAIN HAZARD WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL. FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO PERSIST THROUGH THIS UPCOMING WEEK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. THE MAIN HAZARD WITH THESE STORMS WILL BE LOCALIZED HEAVY RAINFALL. THERE IS THE POTENTIAL FOR A STRONGER SYSTEM TO BRING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA NEXT WEEKEND...HOWEVER THERE IS STILL PLENTY OF UNCERTAINTY IN THE EXACT TIMING AND TRACKING OF THE PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TONIGHT. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN ONE INCH TO THE NATIONAL WEATHER SERVICE. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jun 14, 5:02 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 502 PM CDT SUN JUN 14 2015 KSZ021-142245- CLAY- 502 PM CDT SUN JUN 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY... THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 20 MPH ACROSS PORTIONS OF SOUTHERN AND EASTERN CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLAY CENTER AND GREEN. && LAT...LON 3946 9722 3943 9697 3914 9708 3914 9728 TIME...MOT...LOC 2201Z 197DEG 18KT 3918 9719
Local storm report, Jun 14, 5:23 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SUN JUN 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN 4 WNW OLPE 38.28N 96.24W
06/14/2015 E2.50 INCH LYON KS TRAINED SPOTTER
&&
BAERGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 00:00Z
0.7 hours before the tornado, 110 km from the path. June 15, 2015.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -58 J/kg
- Surface CAPE
- 1533 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 5.6 K/km
Topeka, KS (KFOE), 12:00Z
11.3 hours after it, 110 km from the path. June 15, 2015.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -265 J/kg
- Surface CAPE
- 328 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Fort Riley (FRI), 49 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 66 km away, was scanning. The volume nearest the touchdown began at 00:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 14, 2015
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 14 | 12:25 PM CDT | EF0 | Lincoln, NE | 1.0 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.